Alabama, 2008

Flash Flood and Hail in Alabama, June 25, 2008

June 25, 2008 · NWS HUN · 11 events in 3 counties and zones

Several clusters of pulse severe thunderstorms affected north Alabama during the evening hours. The two strongest storms produced downbursts in Hazel Green in Madison County and in central Colbert County south of Tuscumbia and Muscle Shoals.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Several clusters of pulse severe thunderstorms affected north Alabama during the evening hours. The two strongest storms produced downbursts in Hazel Green in Madison County and in central Colbert County south of Tuscumbia and Muscle Shoals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 25, 2:38 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 25, 2:38 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
338 PM CDT WED JUN 25 2008

.DISCUSSION...HIGH PRESSURE CENTERED ALONG THE SPINE OF THE
APPALACHIANS WILL MIGRATE EAST OVER THE NEXT 24-48 HOURS...ALLOWING
A MOIST/SUB-TROPICAL AIRMASS TO RAPIDLY SPREAD ACROSS THE CENTRAL
TENNESSEE VALLEY. THIS WILL HELP INCREASE THE CHANCE FOR SHRA/TSTMS
THURSDAY THROUGH SUNDAY...WITH THE POTENTIAL FOR SIGNIFICANT RAINFALL
THIS WEEKEND AS A COLD FRONT INTERACTS WITH THE VERY MOIST AIRMASS.

A VERY WARM AFTERNOON EXISTS ACROSS THE AREA WITH TEMPS IN THE
LWR/MID 90S. HUMIDITY HAS SLOWLY INCREASED AS WELL WITH 19Z/DEWPTS
RUNNING ABOUT 2-5F HIGHER THAN THIS TIME YESTERDAY. REGIONAL RADAR
AND SATL IMAGERY IS SHOWING TWO AREAS OF CONVECTION -- ONE
ASSOCIATED WITH A WEAK CONVG ZONE/INSTABILITY AXIS THAT STRETCHES
FROM SRN GA TO SRN/CNTRL AL. THE OTHER CLUSTER OF STORMS CAN BE SEEN
ALONG THE GULF COAST OF LA/MS WHERE LAND/SEA BREEZE INTERACTION
WITHIN A VERY MOIST/UNSTABLE AIRMASS EXISTS AT THIS TIME.

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
AS AFOREMENTIONED LOW LVL CONVG ZONE/INSTABILITY AXIS DRIFTS NORTH
THROUGH THIS EVENING...CANNOT RULE OUT AN ISOLD TSTM DEVELOPING
MAINLY SOUTH OF THE TN RIVER. OTHERWISE...MUCH OF THE AREA WILL
REMAIN DRY TONIGHT. INCREASING INSTABILITY AND MOISTURE WILL RESULT
IN ISOLD-SCT AFTERNOON TSTMS THURSDAY. A STORM OR TWO COULD APPROACH
STRONG TO MARGINALLY SEVERE THRESHOLDS...BUT LACK OF SYNOPTIC-SCALE
FORCING WILL LIMIT WIDESPREAD STRONG/SEVERE THREAT.

FRIDAY...A WEAK UPR LVL WAVE CURRENTLY OVER THE OK/TX BORDER WILL
APPROACH THE FORECAST AREA. DAYTIME HEATING COUPLED WITH THIS
FEATURE WILL SUPPORT AT LEAST SCT CONVECTION...MAINLY DURING THE
AFTERNOON. MOIST SOUNDING PROFILES AND WEAK SHEAR INDICATE THAT
HEAVY RAIN WILL BE THE PRIMARY THREAT.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
SHORT-RANGE MODEL DISCREPANCIES CONTINUE FOR THIS WEEKEND...WITH
THE NAM BEING THE MUCH MORE AGGRESSIVE OUTLIER. IT IS AGREED THAT
DEEP SOUTH/SOUTHWEST FLOW WILL CONTINUE TO TRANSPORT GULF MOISTURE
NORTH ACROSS THE AREA. IN ADVANCE OF THIS...A COLD FRONT WILL SLIDE
SOUTHEAST...APPROACHING THE TENNESSEE VALLEY LATE SATURDAY. THE
OUTLYING NAM CONTINUES TO DEVELOP A SFC/H85 LOW OFF THE LA GULF
COAST TAKING IT NORTHEAST ACROSS SRN MS SATURDAY. THIS CREATES A
TROPICAL MOISTURE PROFILE ACROSS THE AREA SAT INTO SUN /PWAT FROM
THE NAM AOA 2.25/. HOWEVER...BASED ON THE 15Z/SREF WHICH LEAN MORE
TOWARD THE 12Z/GFS SOLN...NOT TO MENTION THE TYPICALLY POOR TROPICAL
SOLN/S FROM THE NAM...AM DISCOUNTING THE NAM ATTM. IN EITHER CASE...
AS FAIRLY PRONOUNCED COLD FRONT INTERACTS WITH SUB-TROPICAL
ENVIRONMENT...THE POTENTIAL FOR SIGNIFICANT RAINFALL EXISTS SOMETIME
SATURDAY/SUNDAY ACROSS NRN AL/SRN TN.

MONDAY THROUGH WEDNESDAY...DRIER/MORE STABLE CONDITIONS WILL DEVELOP
BY MONDAY BEHIND LONGWAVE TROUGH AND ASSOCIATED COLD FRONT. HIGH
PRESSURE IS EXPECTED TO REMAIN IN CONTROL THROUGH THE MIDDLE OF NEXT
WEEK RESULTING IN DRY AND WARM CONDITIONS. NADLER.83

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  90  70  87 /  20  30  20  50
SHOALS        69  91  70  87 /  20  30  20  50
CULLMAN       68  88  68  85 /  20  30  20  60
FAYETTEVILLE  68  87  67  85 /  10  20  20  50
ALBERTVILLE   69  89  71  85 /  20  30  20  60
FORT PAYNE    62  88  66  86 /  20  20  20  60

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DJN.83
Hazardous weather outlook, Jun 25, 3:50 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT WED JUN 25 2008

ALZ001>010-016-TNZ076-096-097-261000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
450 PM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN ALABAMA...
MAINLY ALONG AND SOUTH OF THE TENNESSEE RIVER...THROUGH AT LEAST
SUNSET THIS EVENING. THESE STORMS WILL HAVE THE POTENTIAL TO BE
STRONG TO MARGINALLY SEVERE...CAPABLE OF PRODUCING HEAVY RAIN...
BRIEF GUSTY WINDS AND EVEN HAIL UP TO 1/2 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A SERIES OF WEAK DISTURBANCES MOVING ACROSS THE SOUTHEAST...
COMBINED WITH A MOIST AND UNSTABLE AIRMASS...WILL GENERATE SCATTERED
THUNDERSTORMS THURSDAY THROUGH FRIDAY...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF
HEAVY DOWNPOURS AND GUSTY WINDS.

AN APPROACHING SYSTEM FROM THE GULF OF MEXICO WILL MOVE TOWARDS THE
TENNESSEE VALLEY ON SATURDAY. THIS FEATURE WILL ENHANCE AN ALREADY
TROPICAL AIR MASS IN PLACE. A SLOW MOVING COLD FRONT WILL THEN
APPROACH THE AREA BY SUNDAY. AS A RESULT...THERE IS A POTENTIAL FOR
SIGNIFICANT RAINFALL...WITH SLOW-MOVING AND TRAINING
THUNDERSTORMS...FOR BOTH SATURDAY AND SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

LATIMER/NADLER

In the hours before

Special weather statement, Jun 25, 3:31 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
431 PM CDT WED JUN 25 2008

ALZ004-252215-
LAWRENCE-
431 PM CDT WED JUN 25 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN LAWRENCE COUNTY UNTIL 515
PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ACROSS SOUTHERN LAWRENCE COUNTY. THE
STRONGEST STORM WAS LOCATED 9 MILES SOUTHWEST OF MOULTON...DRIFTING
NORTHEAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY DOWNPOURS ARE
ALSO EXPECTED.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LANDERSVILLE.
  WREN.
  BANKHEAD NATIONAL FOREST.
  HIGHWAY 33.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jun 25, 3:50 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT WED JUN 25 2008

ALZ004-252230-
LAWRENCE-
450 PM CDT WED JUN 25 2008

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY EXTENDED UNTIL 530
PM CDT...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK SEVERAL STRONGER THUNDERSTORMS ACROSS LAWRENCE COUNTY. THE
STRONGEST STORM IS NOW LOCATED 6 MILES EAST OF MOULTON...MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 45 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SPEAKE.
  CHALYBEATE SPRINGS.
  CADDO.
  HIGHWAY 24.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAVE
PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE
WARNINGS CONCERNING THIS WEATHER SITUATION.

27

The radar

The Northeast Alabama radar (KHTX), 110 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 2 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
June 25, 4:08 PM CST to 4:11 PM CST
Where
Lawrence County, 5.27 mi SE of Kimo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.474, -87.156

Thunderstorms winds downed a few trees in the Five Points area along County Road 87.

Hail, Madison

When
June 25, 5:20 PM CST to 5:23 PM CST
Where
Madison County, 3.16 mi ENE of Monrovia
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.790, -86.670

Nickel sized hail was reported.

Thunderstorm Wind, Madison

When
June 25, 6:00 PM CST to 6:05 PM CST
Where
Madison County, 0.96 mi ENE of Hazel Green
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
34.936, -86.564

Thunderstorm winds downed several trees including one onto a home. Power lines were also downed in the area.

Thunderstorm Wind, Colbert

When
June 25, 6:25 PM CST to 6:30 PM CST
Where
Colbert County, 3.64 mi NNE of Crooked Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.630, -87.780

Thunderstorms winds downed a radio tower and a few tree limbs at the New Bethel Fire Department.

Thunderstorm Wind, Colbert

When
June 25, 6:30 PM CST to 6:35 PM CST
Where
Colbert County, 3.73 mi N of Crooked Oak
Measured
44 kt (51 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.633, -87.792

Thunderstorm winds downed a few trees.

Lightning, Colbert

When
June 25, 6:31 PM CST
Where
Colbert County, 4.43 mi WSW of Colbert Hgts
Property damage
$250
Reported by
Emergency Manager
Coordinates
34.641, -87.770

Lightning struck an occupied vehicle at 1430 New Bethel Road. No injuries were reported.

Hail, Colbert

When
June 25, 6:37 PM CST to 6:39 PM CST
Where
Colbert County, 2.56 mi WNW of Colbert Hgts
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.686, -87.741

Golf ball sized hail was reported.

Flash Flood, Colbert

When
June 25, 6:38 PM CST to 7:08 PM CST
Where
Colbert County, 0.31 mi NE of Valdosta to 0.38 mi NE of Valdosta
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.723, -87.716

Six inches of running water was reported between the 9000 and 11000 block of Frankfort Road.

Thunderstorm Wind, Colbert

When
June 25, 6:45 PM CST to 6:50 PM CST
Where
Colbert County, 4.84 mi N of Crooked Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
34.650, -87.800

Thunderstorm winds downed a tree at the New Bethel cemetery.

Lightning, Colbert

When
June 25, 6:54 PM CST to 7:34 PM CST
Where
Colbert County, 1.14 mi E of Colbert Hgts
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.670, -87.680

Lightning ingnited a small tree fire.

Thunderstorm Wind, Colbert

When
June 25, 7:00 PM CST to 7:05 PM CST
Where
Colbert County, 4.41 mi N of Crooked Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
34.644, -87.796

Thunderstorm winds downed a few trees and power lines at Loop Road just off of Hawk Pride Mountain Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97895, 97896, 97897, 97898, 97899, 100072, 100073, 100075, 100076, 100077, 100078.